Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 148, NWS Mobile, AL

November 7, 1996Choctaw County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Nov 7, 1996, 2:53 PM CST for Choctaw County, Alabama; Wayne County, Mississippi. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 7, 1996, 2:53 PM CST (20:53 UTC)
Expired
Nov 7, 1996, 4:00 PM CST
In force
67 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Choctaw County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 130 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 7, 3:20 PM CSTHail 0.75Clara, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1996-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1996-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 072058 RRA
SVRMOB
ALC023-MSC153-072200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
253 PM CST THU NOV 7 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST ALABAMA
 
   ...CHOCTAW COUNTY
 
 
IN SOUTHEAST MISSISSIPPI
 
   ...WAYNE COUNTY
 
AT 255 PM NWS...DOPPLER WEATHER RADAR IN MOBILE INDICATED A SEVERE
THUNDERSTORM LOCATED OVER JONES COUNTY MISSISSIPPI. THE STORM WAS MOVING
EAST-NORTHEAST AT 45 MPH AND WILL ENTER THE NORTHWEST CORNER OF WAYNE
COUNTY MISSISSIPPI BY 315 PM. THE STORM SHOULD AFFECT AREAS NORTHWEST OF
A MYRICK MS TO SHUBUTA MS. OTHER SEVERE STORMS ALONG A THUNDERSTORM LINE
WILL ENTER WESTERN CHOCTAW COUNTY BY 315 PM AS WELL.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 7, 2:01 PM CST, 52 minutes earlier.

Area forecast discussion, Nov 7, 2:01 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
158 PM CST THU NOV 7 1996

CURRENT SFC ANALYSIS INDICATES COLD FRONT ALONG EXTENDING FROM THE
WEST MISSISSIPPI BORDER INTO LOUISIANA. THIS FRONT WILL CONTINUE TO
MOVE EAST THROUGH THE LATE AFTERNOON...AND BE THRU THE FCST AREA BY
AROUND 09Z FRI. TOR WATCH IN EFFECT FOR WESTERN PART OF CWA TILL 23Z
THIS AFTERNOON...LIKELY TO SEE ADDITIONAL WATCHES FOR CWA THIS
EVENING. BEST DYNAMICS FOR SVR WEATHER OVER WESTERN AND NORTHERN PART
OF CWA...BUT ISOLATED SVR WEATHER A POSSIBILITY OVER ENTIRE FCST AREA
THIS EVENING. 12Z ETA INDICATES GROUND RELATIVE HELICITIES OF AROUND
250 TO 300 AND SFC BASED CAPES UP TO 2500 OVER FCST AREA BY 00Z
TONIGHT. LI'S ACROSS THE AREA ARE ALSO FCST TO BE IN THE -4 TO -6
RANGE. MODEL WIND PROFILES AND AREA 88D VWP'S SHOWING STRONG
UNIDIRECTIONAL WINDSHEAR ACROSS THE AREA...INDICATING MAIN THREAT
ASSOCIATED WITH SQUALL LINE AS DAMAGING STRAIGHT LINE WINDS.
HOWEVER...WITH STRENGTH OF THE VERTICAL SPEED SHEAR AND WITH
INCREASING INSTABILITY...CAN'T RULE OUT ISOLATED SUPERCELLS WITH
POSSIBLE TORNADOS ACROSS AREA THIS EVENING. MODELS INDICATE STRONG
SOUTHERLY LOW LEVEL FLOW TO CONTINUE OVER FCST AREA WITH APPROACH OF
FRONT. PW'S IN STRONG FLOW AREA REACH 1.50 TO 1.75 INCHES IN ADVANCE
OF THE FRONT. POPS LIKELY TONIGHT...DROPPING FOR REMAINDER OF PERIOD.
LOCAL RAINFALL AMOUNTS COULD APPROACH 2 OR 3 INCHES SOME LOCATIONS
OVERNIGHT...WITH HEAVIEST RAINFALL OCCURRING BEFORE MIDNIGHT. ENUF
DYNAMICS/LOW LEVEL MOISTURE BEHIND FRONT TO KEEP LOW CLOUDS/-RA IN
FCST THROUGH AROUND DAYBREAK TOMORROW...BUT SKIES SHOULD CLEAR ACROSS
FCST AREA BY MIDDAY TOMORROW. TEMPS TO COOL DRASTICALLY ONCE AGAIN
JUST IN TIME FOR THE WEEKEND.

(1) 55/67/39/63 8100     (2)  59/66/43/64 7200

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 3:11 PM CSTSevere Thunderstorm WarningMOBBaldwin, Monroe64 min
Nov 7, 3:23 PM CSTSevere Thunderstorm WarningMOBPerry67 min
Nov 7, 5:28 PM CSTSevere Thunderstorm WarningMOBGeorge, Greene47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Severe Thunderstorm Warnings in Mississippi, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.